Thiazide overdose

Definition

Thiazide is a drug in some medicines used to treat high blood pressure. Thiazide overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

Thiazide is a type of drug called a diuretic. It prevents the body from reabsorbing sodium (salt) from the kidneys. Thiazide and diuretics like it are mostly used to treat high blood pressure and fluid retention that causes swelling.

Where Found

Thiazide is found in these medicines:

Other medicines may also contain thiazide.

Symptoms

Symptoms of a thiazide overdose include:

Home Care

Seek medical help right away. Do NOT make a person throw up unless poison control or a health care provider tells you to do so.

Before Calling Emergency

Have this information ready:

Poison Control

Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison control. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container with you to the hospital, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.

Tests that may be done include:

Treatment may include:

Outlook (Prognosis)

How well a person does depends on how severe the symptoms are. Heart rhythm problems can be life threatening. People usually recover well. Serious symptoms and death are unlikely.


Review Date: 9/23/2017
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.

This information should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. © 1997- 2007 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.